Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Aug 22, 2008, 7:56 PM CDT for Starr County, Zapata County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2008, 7:56 PM CDT (00:56 UTC)
- Expired
- Aug 22, 2008, 10:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Starr County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 173 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 9:26 PM CDT | FLASH FLOOD | Roma, TX | POLICE DEPARTMENT REPORTED NUMEROUS STREETS FLOODED IN ROMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 0.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2879 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBRO 230056
FFWBRO
TXC427-505-230300-
/O.NEW.KBRO.FF.W.0016.080823T0056Z-080823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
756 PM CDT FRI AUG 22 2008
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.
WESTERN STARR COUNTY IN DEEP SOUTH TEXAS.
LOCATIONS AFFECTED INCLUDE...
VIBORAS.
ROSITA.
ROMA.
RIO GRANDE CITY.
FALCON DAM.
EL SAUZ.
FALCON.
ZAPATA.
* UNTIL 1000 PM CDT
* HEAVY THUNDERSTORMS CONTINUE TO DRIFT NORTHWARD THROUGH WESTERN
STARR AND SOUTHERN ZAPATA COUNTIES. RAINFALL RATES FROM THESE STORMS
REMAINS IN THE 2 TO 3 INCH RANGE. THESE STORMS ARE EXPECTED TO
CONTINUE TO DEVELOP AND MOVE INTO THE REGION DURING THE NEXT 2
HOURS...AGGRAVATING ALREADY SATURATED CONDITIONS.
STREET FLOODING HAS BEEN REPORTED IN THE CITY OF ZAPATA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE.
DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN
&&
LAT...LON 2692 9897 2679 9896 2679 9872 2627 9870
2630 9877 2632 9876 2633 9880 2637 9882
2636 9891 2639 9894 2638 9897 2640 9899
2640 9908 2642 9911 2650 9911 2654 9918
2673 9922 2685 9929 2688 9933 2691 9933
$$
641 follow-up statement
000
WGUS74 KBRO 230158
FFSBRO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
858 PM CDT FRI AUG 22 2008
TXC427-505-230300-
/O.CON.KBRO.FF.W.0016.000000T0000Z-080823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAPATA-STARR-
858 PM CDT FRI AUG 22 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN STARR AND
SOUTHERN ZAPATA COUNTIES UNTIL 1000 PM CDT...
LOCATIONS AFFECTED INCLUDE...
VIBORAS.
ROSITA.
ROMA.
RIO GRANDE CITY.
FALCON DAM.
EL SAUZ.
FALCON.
ZAPATA.
AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL RATES OF TWO TO THREE INCHES PER HOUR FROM A THUNDERSTORM
OVER THE WARNED AREA...ESPECIALLY IN THE ROMA AREA.
WIDESPREAD FLOODING IS OCCURRING...OR WILL OCCUR...IN THE WARNED
AREA. NUMEROUS ROADS WILL BE CLOSED...AND HOMES...ESPECIALLY IN LOW
LYING AREAS...WILL BECOME INUNDATED. MOVE TO HIGHER GROUND
IMMEDIATELY
THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A
FLOOD AREA...TURN AROUND AND DRIVE TO HIGHER TERRAIN.
DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN
&&
LAT...LON 2692 9897 2679 9896 2679 9872 2627 9870
2630 9877 2632 9876 2633 9880 2637 9882
2636 9891 2639 9894 2638 9897 2640 9899
2640 9908 2642 9911 2650 9911 2654 9918
2673 9922 2685 9929 2688 9933 2691 9933
$$
64What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 4:50 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 22, 4:50 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 450 PM CDT FRI AUG 22 2008 .DISCUSSION...HAVE ISSUED AN FFA FOR THE WESTERN FOUR COUNTIES DUE TO THE CURRENT AREAS OF CONV COVERGING OVER THE REGION. NO OTHER ADJUSTMENTS MADE TO THE CURRENT FORECAST PACKAGE. && .PREV DISCUSSION... /ISSUED 105 PM CDT FRI AUG 22 2008/ DISCUSSION...RAPID SHRA/TSRA DEVELOPMENT CONTINUES GENERALLY ALONG A LINE FROM THOMPSONVILLE...IN JIM HOGG COUNTY...TO ENCINO TO PORT MANSFIELD. ALSO...TSTMS HAVE DEVELOPED OVER THE BRO/SPI AIRPORT. AFTER ANALYSIS OF CURRENT MDL DATA...CURRENT RADAR AND SATELLITE IMAGES...MANUAL PROGS FROM HPC...AND CRP SOLUTION TO SYNOPTIC SITUATION...HAVE INCREASED POPS AND QPF TO MARRY WITH CRP FCST AND ISSUED A SIMILAR SPS TO HEIGHTEN FLOOD THREAT. MVMT OF UPPER LOW NOW WEST OF THE TX BIG BEND IN ADJ MEXICO WILL BE THE MAIN INFLUENCE ON WHERE HVY RAINFALL DEVELOPS. ATTM...MDLS ARE SHUNTING ITS INFLUENCE A BIT WEST...BUT GENEROUS CONVECTION IS STILL BEING EXPERIENCED FAR FROM ITS CENTRAL LOCATION. BRO U/A AT 12Z SHOWED NO CAP WITH 2.26 INCHES OF PWATS...48 TTS AND -8.5 LIS IN 5.1K J/KG OF CAPE. HAVE SKEWED TO CRP GRIDS WITH SPS MENTIONING THE POSSIBILITY OF FLOODING TNGT AND SATURDAY. MARINE...BUOY 42020 REPORTED SOUTHEAST WINDS 8 TO 10 KNOTS WITH SEAS 3.3 FEET WITH A 5 SECOND PERIOD. WEAK SURFACE LOW PRESSURE WILL PERSIST OVER THE WESTERN GULF OF MEXICO THROUGH THE NEXT SEVERAL DAYS. THIS PATTERN WILL PRODUCE LIGHT TO MODERATE WINDS AND LOW TO MODERATE SEAS ALONG THE LOWER TEXAS COAST TODAY THROUGH EARLY NEXT WEEK. ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVER THE AREA FOR THE NEXT FEW DAYS. AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS WITH TEMPO MVFR CIGS/VSBYS IN ANY SHOWERS/THUNDERSTORMS FOR THE NEXT 24 HOURS. LIGHT TO MODERATE SOUTHEAST WINDS WILL BE THE RULE THROUGH SATURDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 77 89 77 90 / 30 50 30 30 BROWNSVILLE 76 90 76 93 / 40 60 30 30 HARLINGEN 76 91 76 94 / 40 60 40 30 MCALLEN 78 91 78 96 / 50 60 50 30 RIO GRANDE CITY 77 95 77 95 / 70 60 60 60 SOUTH PADRE ISLAND 80 87 80 89 / 30 50 20 20 && .BRO WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR TXZ248-249-252-253. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE SYNOPTIC/GRIDS...60 MARINE/AVIATION...64 MESO/FXC...HART
Hazardous weather outlook, Aug 22, 4:20 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR TYPO NATIONAL WEATHER SERVICE BROWNSVILLE TX 420 PM CDT FRI AUG 22 2008 GMZ130-132-135-150-155-170-175-TXZ248>257-231100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 420 PM CDT FRI AUG 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...REST OF TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...JIM HOGG...STARR AND HIDALGO COUNTIES THROUGH SATURDAY MORNING...AS THE TROPICAL AIRMASS OVER DEEP SOUTH TEXAS INTERACTS WITH UPPER LEVEL DISTURBANCES EJECTED BY AN UPPER LOW FORMING JUST WEST OF THE TEXAS BIG BEND. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE OVER THE WESTERN AREAS OF DEEP SOUTH TEXAS. ISOLATED AMOUNTS OF 4 TO 6 INCHES ARE ALSO POSSIBLE THROUGHOUT TONIGHT WITHIN THE WATCH AREA. THESE AMOUNTS COULD EASILY SATURATE SOILS..RESULTING IN EXCESSIVE RUNOFF AND FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY RAINFALL WILL CONTINUE SATURDAY AND SUNDAY. FLASH FLOOD ADVISORIES AND WARNINGS ARE POSSIBLE FOR THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED TONIGHT. PHILO/SPEECE
In the hours before
Local storm report, Aug 22, 7:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
738 PM CDT FRI AUG 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FLASH FLOOD ZAPATA 26.89N 99.26W
08/22/2008 ZAPATA TX FIRE DEPT/RESCUE
ZAPATA FIRE DEPARTMENT REPORTED WIDESPREAD FLOODING IN
TOWN OF ZAPATA.
&&
HARTThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:57 AM CDT | Areal Flood Advisory | BRO | Zapata | 108 min |
| Aug 23, 11:15 AM CDT | Areal Flood Advisory | BRO | Starr, Zapata | 3 hr |
| Aug 23, 1:48 PM CDT | Flash Flood Warning | BRO | Zapata | 87 min |
| Aug 23, 4:30 PM CDT | Flash Flood Warning | BRO | Cameron, Hidalgo | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.